Duke Mathematical Journal

A limit theorem for shifted Schur measures

Craig A. Tracy and Harold Widom

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

To each partition $\lambda=(\lambda_1,\lambda_2,\ldots)$ with distinct parts we assign the probability $Q_\lambda(x) P_\lambda(y)/Z$, where $Q_\lambda$ and $P_\lambda$ are the Schur $Q$-functions and $Z$ is a normalization constant. This measure, which we call the shifted Schur measure, is analogous to the much-studied Schur measure. For the specialization of the first $m$ coordinates of $x$ and the first $n$ coordinates of $y$ equal to $\alpha$ ($0<\alpha<1$) and the rest equal to zero, we derive a limit law for $\lambda_1$ as $m,n \to \infty$ with $\tau=m/n$ fixed. For the Schur measure, the $\alpha$-specialization limit law was derived by Johansson [J1]. Our main result implies that the two limit laws are identical.

Article information

Source
Duke Math. J. Volume 123, Number 1 (2004), 171-208.

Dates
First available in Project Euclid: 13 May 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1084479322

Digital Object Identifier
doi:10.1215/S0012-7094-04-12316-4

Mathematical Reviews number (MathSciNet)
MR2060026

Zentralblatt MATH identifier
02114449

Subjects
Primary: 60F05: Central limit and other weak theorems
Secondary: 05E05: Symmetric functions and generalizations 05E10: Combinatorial aspects of representation theory [See also 20C30] 33E17: Painlevé-type functions 47B35: Toeplitz operators, Hankel operators, Wiener-Hopf operators [See also 45P05, 47G10 for other integral operators; see also 32A25, 32M15]

Citation

Tracy, Craig A.; Widom, Harold. A limit theorem for shifted Schur measures. Duke Math. J. 123 (2004), no. 1, 171--208. doi:10.1215/S0012-7094-04-12316-4. http://projecteuclid.org/euclid.dmj/1084479322.


Export citation

References

  • M. Adler and P. van Moerbeke, Integrals over classical groups, random permutations, Toda and Toeplitz lattices, Comm. Pure Appl. Math. 54 (2001), 153--205.
  • D. Aldous and P. Diaconis, Longest increasing subsequences: From patience sorting to the Baik-Deift-Johansson theorem, Bull. Amer. Math. Soc. (N.S.) 36 (1999), 413--432.
  • J. Baik, P. Deift, and K. Johansson, On the distribution of the length of the longest increasing subsequence of random permutations, J. Amer. Math. Soc. 12 (1999), 1119--1178.
  • J. Baik and E. M. Rains, Limiting distributions for a polynuclear growth model with external sources, J. Statist. Phys. 100 (2000), 523--541.
  • --. --. --. --., The asymptotics of monotone subsequences of involutions, Duke Math. J. 109 (2001), 205--281.
  • --. --. --. --., ``Symmetrized random permutations'' in Random Matrix Models and Their Applications, ed. P. Bleher and A. Its, Math. Sci. Res. Inst. Publ. 40, Cambridge Univ. Press, Cambridge, 2001, 1--19.
  • E. L. Basor and H. Widom, On a Toeplitz determinant identity of Borodin and Okounkov, Integral Equations Operator Theory 37 (2000), 397--401.
  • A. Borodin and A. Okounkov, A Fredholm determinant formula for Toeplitz determinants, Integral Equations Operator Theory 37 (2000), 386--396.
  • A. Borodin, A. Okounkov, and G. Olshanski, Asymptotics of Plancherel measures for symmetric groups, J. Amer. Math. Soc. 13 (2000), 481--515.
  • A. Böttcher and B. Silbermann, Analysis of Toeplitz Operators, Springer, Berlin, 1990.
  • P. A. Deift and X. Zhou, A steepest descent method for oscillatory Riemann-Hilbert problems: Asymptotics for the MKdV equation, Ann. of Math. (2) 137 (1993), 295--368.
  • I. M. Gessel, Symmetric functions and $P$-recursiveness, J. Combin. Theory Ser. A 53 (1990), 257--285.
  • J. Gravner, C. A. Tracy, and H. Widom, Limit theorems for height fluctuations in a class of discrete space and time growth models, J. Statist. Phys. 102 (2001), 1085--1132.
  • --. --. --. --., A growth model in a random environment, Ann. Probab. 30 (2002), 1340--1368.
  • P. N. Hoffman and J. F. Humphreys, Projective Representations of the Symmetric Groups: $Q$-Functions and Shifted Tableaux, Oxford Math. Monogr., Oxford Univ. Press, New York, 1992.
  • M. Ishikawa and M. Wakayama, Minor summation formula of Pfaffians, Linear Multilinear Algebra 39 (1995), 285--305.
  • A. R. Its, C. A. Tracy, and H. Widom, ``Random words, Toeplitz determinants, and integrable systems, I'' in Random Matrix Models and Their Applications, Math. Sci. Res. Inst. Publ. 40, ed. P. Bleher and A. R. Its, Cambridge Univ. Press, Cambridge, 2001, 245--258.
  • K. Johansson, Shape fluctuations and random matrices, Comm. Math. Phys. 209 (2000), 437--476.
  • --. --. --. --., Discrete orthogonal polynomial ensembles and the Plancherel measure, Ann. of Math. (2) 153 (2001), 259--296.
  • --. --. --. --., Non-intersecting paths, random tilings and random matrices, Probab. Theory Related Fields 123 (2002), 225--280.
  • I. G. Macdonald, Symmetric Functions and Hall Polynomials, 2nd ed., Oxford Math. Monogr., Oxford Univ. Press, Oxford, 1995.
  • A. Okounkov, Random matrices and random permutations, Internat. Math. Res. Notices 2000, no. 20, 1043--1095.
  • --. --. --. --., Infinite wedge and random partitions, Selecta Math. (N.S.) 7 (2001), 57--81.
  • B. E. Sagan, Shifted tableaux, Schur $Q$-functions, and a conjecture of R. Stanley, J. Combin. Theory Ser. A 45 (1987) 62--103.
  • R. P. Stanley, Enumerative Combinatorics, Vol. 2, Cambridge Stud. Adv. Math. 62, Cambridge Univ. Press, Cambridge, 1999.
  • J. R. Stembridge, Shifted tableaux and the projective representations of symmetric groups, Adv. Math. 74 (1989), 87--134.
  • C. A. Tracy and H. Widom, Level-spacing distributions and the Airy kernel, Comm. Math. Phys. 159 (1994), 151--174.
  • --. --. --. --., On orthogonal and symplectic matrix ensembles, Comm. Math. Phys. 177 (1996), 727--754.
  • --. --. --. --., On the distributions of the lengths of the longest monotone subsequences in random words, Probab. Theory Related Fields 119 (2001), 350--380.
  • H. Widom, On the limit of block Toeplitz determinants, Proc. Amer. Math. Soc. 50 (1975), 167--173.